We have detected that you are using an Ad Blocker. PracticeUpdate is free to end users but we rely on advertising to fund our site. Please consider supporting PracticeUpdate by whitelisting us in your ad blocker.
We have sent a message to the email address you have provided, . If this email is not correct, please update your settings with your correct address.
The email address you provided during registration, , does not appear to be valid. Please update your settings with a valid address before to continue using PracticeUpdate.
Welcome to PracticeUpdate! We hope you are enjoying access to a selection of our top-read and most recent articles. Please register today for a free account and gain full access to all of our expert-selected content.
You can find your saved items on your dashboard, in the "saved" tab.
You've recommended your first item
Your recommendations help us improve our content suggestions for you and other PracticeUpdate members.
You've subscribed to your first topic alert
What does that mean?
Each day, we'll check to see if new items have been published to the topics you're subscribed to, and we'll send you one email with all of the new items from that day.
We'll keep all topic alert notifications available on your dashboard for 30 days, to make sure you don't miss anything.
Lastly, whenever you have unread items in the topics you've subscribed to, the "Alerts" icon will light up in the main menu. Just click on the bell to see your five most-recent, unread notifications.
The Pfizer COVID vaccine was recently approved for emergency use in adolescents 12 through 15 based on preliminary data. This series of case reports raises some concern for potential adverse effects related to the vaccine in adolescents when 7 adolescents developed acute myocarditis within days of the second Pfizer dose.
All 7 survived and had quick resolution of symptoms. Based on these case reports, casual relationship between the vaccine and development of myocarditis cannot be established, but the report raises concern for investigators to evaluate more fully in phase IV trials of the vaccine.
Trials of coronavirus disease 2019 (COVID-19) vaccination included limited numbers of children so may not have detected rare but important adverse events in this population. We report seven cases of acute myocarditis or myopericarditis in healthy male adolescents who presented with chest pain all within four days after the second dose of Pfizer-BioNTech COVID-19 vaccination. Five patients had fever around the time of presentation. Acute COVID19 was ruled out in all 7 cases based on negative severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) real-time reverse transcription polymerase chain reaction (PCR) tests of specimens obtained using nasopharyngeal swabs. None of the patients met criteria for multisystem inflammatory syndrome in children (MIS-C). Six of the 7 patients had negative SARSCoV-2 nucleocapsid antibody assays, suggesting no prior infection. All patients had an elevated troponin. Cardiac magnetic resonance imaging (MRI) revealed late gadolinium enhancement characteristic of myocarditis. All 7 patients resolved their symptoms rapidly. Three patients were treated with non-steroidal anti-inflammatory drugs (NSAIDs) only and 4 received intravenous immune globulin (IVIG) and corticosteroids. This report provides a summary of each adolescent’s clinical course and evaluation. No causal relationship between vaccine administration and myocarditis has been established. Continued monitoring and reporting to the Food and Drug Administration (FDA) Vaccine Adverse Event Reporting System (VAERS) is strongly recommended.
Symptomatic Acute Myocarditis in Seven Adolescents Following Pfizer-BioNTech COVID-19 Vaccination
Pediatrics 2021 Jun 04;[EPub Ahead of Print], M Marshall, ID Ferguson, P Lewis, P Jaggi, C Gagliardo, JS Collins, R Shaughnessya, R Carona, C Fuss, KJE Corbin, L Emuren, E Faherty, EK Hall, C Di Pentima, ME Oster, E Paintsil, S Siddiqui, DM Timchak, JA Guzman-Cottrill